Wyoming, 2011

Winter Storm in Wyoming, May 19 to 22, 2011

May 19 to 22, 2011 · NWS BYZ · 1 event in 1 county or zone

A slow moving upper low moved out of the Great Basin area and moved through Wyoming into the western Dakotas, wrapping plenty of Gulf Moisture into upslope areas. As a result, a deep northeast upslope flow produced considerable heavy wet snow on north and northeast facing slopes of the Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A slow moving upper low moved out of the Great Basin area and moved through Wyoming into the western Dakotas, wrapping plenty of Gulf Moisture into upslope areas. As a result, a deep northeast upslope flow produced considerable heavy wet snow on north and northeast facing slopes of the Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 19, 9:00 AM MST, 1 hour earlier.

Area forecast discussion, May 19, 9:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1000 AM MDT THU MAY 19 2011

.MORNING UPDATE...

VERY WET SPRING STORM SYSTEM HAS BEGUN TO AFFECT THE FORECAST
AREA. UPPER LOW OVER THE COLORADO...UTAH AND WYOMING BORDER IS
PROVIDING A LARGE AREA OF UPPER LEVEL DIVERGENCE ACROSS OUR AREA.
SATELLITE SHOWING PLENTY OF MOISTURE STREAMING NORTH AND
NORTHWEST ACROSS WYOMING. RADAR SHOWING AN AREA OF LIGHT RAIN
ACROSS WESTERN BIG HORN AND YELLOWSTONE COUNTY...AS WELL AS
CARBON COUNTY MOVING WEST. VISIBLE SATELLITE SHOWING POCKETS OF
CLEARING ACROSS THE EASTERN PORTIONS OF OUR AREA SO A FEW BREAKS
IN THE CLOUDS WILL BE POSSIBLE TODAY. HOWEVER...THIS WILL BE
SHORT-LIVED AS RAIN IS EXPECTED TO MOVE INTO MOST OF THE AREA
THIS AFTERNOON AND CONTINUE THROUGH THE DAY FRIDAY. THE RAIN MAY
BE HEAVY AT TIMES ALONG WITH AN ISOLATED THUNDERSTORM. HEAVY SNOW
WILL BE LIKELY ABOVE 8000 FEET FOR THE BIG HORN AND BEARTOOTH
MOUNTAINS. WILL KEEP THE WINTER STORM WARNING FOR THOSE LOCATIONS
AND THE FLOOD WATCH FOR THE REMAINING AREAS. CURRENT FORECAST IN
GOOD SHAPE AND HAVE ONLY MADE A FEW MINOR UPDATES. HOOLEY

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE CWA THROUGH EARLY
PORTIONS OF THE EXTENDED PERIOD. WIDESPREAD PRECIPITATION WILL
CONTINUE THROUGH SATURDAY. BY SUNDAY...THE BEST CHANCES FOR
PRECIP WILL OCCUR OVER THE EASTERN ZONES DUE TO WRAP-AROUND
ISENTROPIC LIFT. THE FLOW ALOFT WILL REMAIN HIGHLY AMPLIFIED
THROUGH NEXT WEEK. THE NEXT UPPER-LEVEL TROUGH WILL MOVE ONSHORE
TO START THE WORK WEEK. THE BULK OF THE ENERGY WILL DIG WELL SOUTH
OF THE REGION THROUGH MID-WEEK. HOWEVER...SOME FORCING OVER THE
REGION WARRANTS LOW POPS DURING THIS TIME. INSTABILITY APPEARS
MINIMAL BUT MENTIONED AFTERNOON/EVENING THUNDERSTORMS THROUGH MID-
WEEK. A BRIEF PERIOD OF RIDGING IS EXPECTED BY THE END OF NEXT
WEEK. LOWERED POPS DURING THIS TIME. BRS

&&

.AVIATION...

ISOLATED SHOWERS WILL CONTINUE TO MOVE ACROSS THE FORECAST AREA
THIS MORNING. WIDESPREAD PRECIPITATION WILL DEVELOP THIS
AFTERNOON/EVENING AND CONTINUE THROUGH THE OVERNIGHT HOURS.
MVFR/IFR CONDITIONS WILL BE COMMON. GUSTY NORTH/NORTHEAST WINDS
WILL DEVELOP BY THIS AFTERNOON OVER MUCH OF THE FORECAST AREA.
BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 057 044/053 045/062 047/067 047/065 047/055 045/064
    7/R ++/R    87/T    43/T    25/T    54/W    32/W
LVM 056 041/050 041/063 042/067 042/065 048/058 038/065
    +/R ++/R    75/T    45/T    35/T    55/W    32/W
HDN 057 044/056 045/065 047/068 045/067 048/057 044/065
    8/R +9/R    87/T    44/T    24/T    54/W    32/W
MLS 061 047/060 048/064 051/065 049/064 045/061 044/065
    6/R +7/T    57/T    75/T    23/T    33/W    22/W
4BQ 057 044/059 046/063 050/063 046/066 045/060 041/064
    +/T +5/T    57/T    54/T    24/T    43/W    32/W
BHK 060 047/060 046/063 051/063 049/060 042/058 040/062
    6/T +5/T    47/T    75/T    23/T    22/W    22/W
SHR 049 042/053 042/060 046/063 043/064 048/059 039/062
    +/R +8/R    77/T    44/T    25/T    54/W    32/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONES
      28>42-56>58-63>66.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SATURDAY ABOVE
      8000 FEET FOR ZONE 67.
WY...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MDT FRIDAY ABOVE
      8000 FEET FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 19, 8:48 AM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
948 AM MDT THU MAY 19 2011

MTZ028>042-056>058-063>068-WYZ098-099-201600-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
948 AM MDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM MOVING OUT OF THE GREAT BASIN WILL
BRING THE POTENTIAL FOR SIGNIFICANT RAINFALL TODAY INTO THE
WEEKEND. TWO TO FOUR INCHES OF RAIN IS POSSIBLE ACROSS THE REGION
BY SATURDAY...WITH LOCALLY HEAVIER ACCUMULATIONS POSSIBLE. AT
THIS TIME THE HEAVIEST PRECIPITATION IS EXPECTED TO OCCUR WEST OF
ROSEBUD COUNTY...ESPECIALLY ALONG THE NORTHEAST SLOPES OF THE
BEARTOOTH/ABSAROKA...PRYOR AND BIG HORN MOUNTAINS. THIS
PRECIPITATION MAY CAUSE RAPID RISES AND FLOODING OF SMALL STREAMS
AND CREEKS. IN ADDITION...HEAVY RAINFALL COMBINED WITH SNOW MELT
FROM THE HIGH COUNTRY MAY PRODUCE SIGNIFICANT RISES ON AREA
RIVERS.

THE THREAT FOR FLOODING WITH THIS SYSTEM IS HIGH AND PERSONS IN
LOW LYING AND FLOOD PRONE AREAS SHOULD BE MAKING PREPARATIONS
ACCORDINGLY. SOME OF THE HEAVIEST PRECIPITATION WILL BE OVERNIGHT
TONIGHT MAKING FLOOD DETECTION DIFFICULT. SHOULD HIGH WATER BE
NOTED DO NOT WAIT FOR A FLOOD WARNING TO EVACUATE...MOVE TO
HIGHER GROUND.

IN ADDITION TO THE HEAVY RAINFALL...HEAVY WET SNOWFALL IS
POSSIBLE OVER THE NORTHEAST SLOPES OF THE BEARTOOTH/ABSAROKA AND
BIG HORN MOUNTAINS ABOVE 8000 FEET BEGINNING THURSDAY AND
CONTINUING INTO SATURDAY. ONE TO TWO FEET OF ACCUMULATION IS
POSSIBLE IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THIS STORM SYSTEM WILL LINGER OVER PORTIONS OF EASTERN MONTANA
INTO EARLY NEXT WEEK. RESIDUAL FLOODING WILL BE POSSIBLE WELL IN
TO NEXT WEEK. PERSONS WITH INTERESTS NEAR WATERWAYS OR LOW LYING
AREAS SHOULD CONTINUE TO MONITOR LOCAL FORECASTS CLOSELY FOR
IMPORTANT FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
May 19, 10:00 AM MST to May 22, 2:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Sucker Creek and Big Goose snotels received 12-15 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307120.